Log in
ADHD Parents Together
7,792 members2,433 posts

Adderall after 2 yrs

My 16 yo son has been on 30mg of Adderall for two years. He does NOT take it on weekends or over the summer. He always struggled with some side effects-dry mouth, stomach aches, decreased appetite and sweating. Almost suddenly-most side effects stopped and the grades dropped IMMEDIATELY. Mainly not turning in homework assignments. He was a very good student taking AP classes so this is rather unexpected. He appears pale and also has suddenly become somewhat withdrawn. He was EXTREMELY social in the past. Always on the go, tons of friends, filling every minute of every day. Now he plays x-box by himself. He was an athlete and was busy with his sport but has now lost Interest. I have a completely different kid than I did a month ago. Has anyone seen this in their teen and be able to connect it to Adderall? He also started taking Zoloft (50mg) for newly developed anxiety. (I have spoken with docs,counselors, school admins and am getting conflicting info). Looking for any info that might help.

11 Replies
oldestnewest

Maybe the anxiety is making him withdrawn. From my sons experience Adderall can make anxiety worse. My son has ADHD and OCD (anxiety disorder) and I’m having a hard time finding medication that work good together.

Reply

Thank you for the reply. How old is your son? Did you stop the Adderall altogether then?

Reply

My son is 14. Yes he was only on Adderall a short time. Then we tried nonstimulant meds like Strattera and Guanfacine. They worked for awhile but stopped. We actually have a new appointment at the psychiatrist Wednesday. Hopefully he will have some new ideas.

Reply

Man, sounds like he has a rough time right now. Anytime there is a change in medication and there is a sudden change in behavior, it’s important to look at the before and after. How long after he started Zoloft did the Adderall side effects stop? Antidepressants are notorious for increasing depression in kids, so that might not be the right medication for him. I would look into getting a referral to a pediatric psychiatrist who can help navigate the ins and outs of different medications. Good luck.

2 likes
Reply

Thank you. Have been busy researching psychiatrists the last two days. To answer your question regarding the Zoloft and Adderall side effects-it seemed almost simultaneous. 🤔

1 like
Reply

My grandchild has problems with anxiety and depression , the antidepressants made it worse. He is almost 13.

I know people like to give their kids a break from medicine but I read studies that taking a child off and on ADHD medication made it harder to be effective.

Reply

I have heard both sides to the “whether or not to take a break from meds” debate. Tough call! He is off Adderall and we will be starting this process over again.

Reply

I would check to see if he's stopped taking the Adderall and to see what else is going on in his life. ADHD drugs do lose their efficacy after awhile, so it could be that the dose needs to be adjusted, but the overall picture sounds like he is not taking it and possibly be depressed.

Reply

Thank you for your reply. He was most definitely taking the Adderall as I am strict with it. I keep it hidden and locked up. I hand him the pill and I watch him take it every morning. (Too many kids at our high school have asked him for some) However, we did decide to stop the Adderall and he has not taken it the last two days. Here we go again!

Reply

Hi, any medication you decide to stop taking should be done gradually so there are no potential harmful reactions, especially stimulant medications or antidepressants and anti anxiety meds. My son is 17 and has been on adderal for about 3 yrs. I continue on weekends and summers due to the fact that it is a stimulant it effects heart rate and stopping abruptly is a risk for the heart at any age. Secondly I don't feel it is fair to any child that is trying to function on a daily basis and learn skills to stop them abruptly, it's confusing. If my son were to stop on the weekends he would be less reasonable, easily irritated , less motivated and distracted . Theses are behaviors that will get him into negative situations, that will result in unpleasant arguments and frustration for both us , it also effects entire household. Also my son is starting to drive . I would never allow him to drive if I felt he couldn't focus or get easily distracted. That is far too dangerous , so I choose for him to be safe and not hurt anyone else ,potentially, when he drives. I believe they should feel consistent and understand necessity. If stopped abruptly it can do more harm then good. If you want to try with out medication I suggest you get him help with learning executive functioning skills, through a coach or learn on line for himself . Once he has learned those skills he can try to substitute those skills as he cuts down from 30 to 20 to 10 each month and see how he does . That's what I will be doing. My son has tried cutting down 10 mg less a month, he is old enough to see and feel the difference .He struggled with being able to focus even though he redirected himself self. It was a big challenge. His grades changed immediately it was definitely because he had taking less dose of adderal. Adderal has main purpose . It is to arrouse the neurotransmitter in the brain to help them focus. Without the medication , this part of their brain is unarroused that is why they need the stimulant. It is a medical condition , or my son would not be taking it. I understand no mother or father wants to give their children medication, but if it is necessary for them to live a mentally healthy life , be successful and feel good about themselves , then it is the right choice , in my opinion. If a child is diagnosed with asthma they need medication , if a child is diagnosed with diabetes they need medication if a child is ADHD they need medication . Try giving him something he can do with his hands while he is trying to focus e.g. Fidget spinner or anything teacher will allow in class. They say that helps tremendously with focusing while on medication. I hopes this helps. Licia

3 likes
Reply

Also one more thing reason why depression occurs when not on medication is because the part of the brain that releases seratonin , which makes them happier, is also unarroused and needs stimulation . Depression is part of it when you are ADHD and should be resolved when on stimulant. That is why he was fine on medication . Also abrupt no use can cause these behaviors of depression, axsiouness , withdrawn , unmotivation.

2 likes
Reply

You may also like...